California, 2005

Damaging Wind in California, August 4, 2005

August 4, 2005 · NWS SGX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Aug 4, 1:30 PM PST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 4, 1:30 PM PST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
230 PM PDT THU AUG 4 2005

.SYNOPSIS...MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY IN THE
AFTERNOONS AND EVENINGS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. A SHALLOW MARINE
LAYER WILL CAUSE AREAS OF LOW CLOUDS AND FOG NEAR THE COAST IN THE
NIGHTS AND MORNINGS...LINGERING NEAR SOME BEACHES INTO THE
AFTERNOONS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

LOW CLOUDS AND LOCAL FOG WERE IN THE COASTAL AREAS AND WRN INLAND
SAN VALLEY THIS MORNING. STRATUS REMAINS EXTENSIVE OFFSHORE. THERE
WERE A FEW DEBRIS CLOUDS TO THE E. THE 12Z NKX SOUNDING HAD A
FAIRLY STRONG INVERSION BASED BELOW 1000 FT. THE SOUNDING WAS
MODERATELY UNSTABLE WITH MOISTURE THROUGH THE MID LEVELS IN WEAK ELY
FLOW AND HAD 1.38 INCHES OF PW. ONSHORE GRADIENTS WITH ABOUT 5 MB
SAN-IPL. THUNDERSTORMS BEGAN DEVELOPING OVER THE MOUNTAINS AND HI
DESERTS BY NOON.

THE UPPER HI OVER THE SW WILL REMAIN CENTERED OVER NV AND STRENGTHEN
INTO SAT BEFORE WEAKENING SLIGHTLY SUN. THIS WILL MAINTAIN A WEAK
ELY COMPONENT TO THE FLOW ALOFT WITH MOISTURE THROUGH THE MID
LEVELS. MODELS DIFFER ON THE EXACT AMOUNT OF MOISTURE AND THE
STRENGTH OF THE ELY FLOW...BUT PREFER THE GFS WHICH HAS GENERALLY
BEEN DOING A BETTER JOB. THIS PATTERN WILL CONTINUE TO PRODUCE
SCATTERED THUNDERSTORMS OVER THE MOUNTAINS AND ISOLATED
THUNDERSTORMS IN THE DESERTS EACH AFTERNOON. A FEW STORMS COULD
DRIFT W OF THE MOUNTAINS INTO THE INLAND VALLEY THROUGH SAT. SOME OF
THESE STORMS WILL PROBABLY CAUSE FLASH FLOODING AND A FEW COULD BE
SEVERE. THE COMBINATION OF THE STRONG HI ALOFT AND MONSOONAL
INFLUENCE WILL KEEP THE MARINE LAYER SHALLOW AND MOSTLY CONFINED TO
NEAR THE IMMEDIATE COAST. EXPECT RELATIVELY MINOR TEMP CHANGES WITH
THE EXACT DISTRIBUTION OF CLOUDS COVER AND RH HAVING THE GREATEST
IMPACT ON LOCAL TEMPS.

LONGER RANGE PROGS SHOW A GRADUAL DECREASE IN THE MID LEVEL MOISTURE
THROUGH THE MIDDLE OF NEXT WEEK. THIS SHOULD RESULT IN DECREASING
THUNDERSTORM ACTIVITY. WEAK TROUGHING ALONG THE W COAST SHOULD BRING
A SLIGHT COOLING TREND AND A LITTLE DEEPER MARINE LAYER.
HOWEVER...TEMPS IN THE DESERT SHOULD INCREASE A LITTLE WITH LESS
CLOUD COVER AND RH.

&&

.AVIATION...TSTORMS WILL CONTINUE IN THE MTNS AND DESERTS INTO THIS
EVE. SOME WILL BE STRONG WITH VERY GUSTY WINDS AND STRONG UPDRAFTS
AND DOWNDRAFTS. STRATUS WILL MOVE ASHORE LATE EVENING AGAIN AND
BASES WILL BE AROUND 600-900 FEET ABOVE MSL. VISBYS WILL PROBABLY BE
AT LEAST AS LOW AS THEY WERE THIS MORNING. STRATUS EXPECTED TO CLEAR
FROM COASTAL TAFS AROUND 16Z FRI.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 10 AM TO 7 PM TODAY FOR THE HIGHER MOUNTAINS
AND FOR THE DESERTS.

&&

PUBLIC...ATKIN
AVIATION...MM
Hazardous weather outlook, Aug 4, 3:00 PM PST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU AUG 4 2005

CAZ055-056-058-060-051100-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
400 PM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE MOUNTAINS AND HIGH DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. LOCALLY HEAVY RAIN
COULD CAUSE DANGEROUS MUD SLIDES...ROCK SLIDES AND DEBRIS FLOWS...
ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS. IN ADDITION...THE
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND MAY PRODUCE
STRONG WINDS IN EXCESS OF 50 MPH AND LARGE HAIL.

.DAY ONE... REST OF TODAY AND TONIGHT.

...FLASH FLOOD WATCH THROUGH 700 PM TODAY...

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING COULD BE
SIGNIFICANT....

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.

...HIGH FLASH FLOOD POTENTIAL RATING FRIDAY... THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

MODERATE FLASH FLOOD POTENTIAL RATING SATURDAY. THUNDERSTORMS WITH I
ISOLATED FLASH FLOODING ARE POSSIBLE.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY REQUESTED FOR THIS AREA.

CAZ061-062-051100-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
400 PM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
THE LOWER DESERTS
IN EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE THUNDERSTORMS IN THE
MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND. LOCALLY HEAVY RAIN
COULD CAUSE DANGEROUS MUD SLIDES...ROCK SLIDES AND DEBRIS FLOWS...
ESPECIALLY IN AND BELOW RECENTLY BURNED AREAS. IN ADDITION...THE
THUNDERSTORMS WILL PRODUCE DANGEROUS LIGHTNING AND MAY PRODUCE
STRONG WINDS IN EXCESS OF 50 MPH AND LARGE HAIL.

.DAY ONE... REST OF TONIGHT.
...FLASH FLOOD WATCH THROUGH 700 PM TODAY...

HIGH FLASH FLOOD POTENTIAL RATING. THUNDERSTORMS WITH AREAS OF HEAVY
RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING IS
SIGNIFICANT...

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY.
...HIGH FLASH FLOOD POTENTIAL RATING FRIDAY... THUNDERSTORMS WITH
AREAS OF HEAVY RAIN ARE POSSIBLE...AND THE THREAT OF FLASH FLOODING
IS SIGNIFICANT.

...MODERATE FLASH FLOOD POTENTIAL RATING SATURDAY... THUNDERSTORMS
WITH ISOLATED FLASH FLOODING ARE POSSIBLE.

THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...SUNDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS CURRENTLY REQUESTED FOR THIS AREA.

CAZ042-043-048-050-057-051100-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
400 PM PDT THU AUG 4 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL AREAS WEST OF THE MOUNTAINS
IN EXTREME SOUTHWESTERN CALIFORNIA.

MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE NUMEROUS THUNDERSTORMS
IN THE MOUNTAINS AND DESERTS. A FEW STORMS COULD DRIFT WEST OF THE
MOUNTAINS INTO THE VALLEYS THROUGH THE WEEKEND.

.DAY ONE... REST OF TONIGHT.

ISOLATED THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL
HAIL...STRONG GUSTY WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH
FLOODING...

.DAYS TWO THROUGH SEVEN... FRIDAY THROUGH WEDNESDAY. ISOLATED
THUNDERSTORMS WITH DANGEROUS LIGHTNING...SMALL HAIL...STRONG GUSTY
WINDS...BRIEF HEAVY RAIN AND LOCAL FLASH FLOODING...FRIDAY THROUGH
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER SPOTTER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NOTE...THE HAZARDOUS WEATHER OUTLOOK NOW INCORPORATES THE FLASH
FLOOD POTENTIAL INDEX THAT WAS ISSUED SEPARATELY IN PREVIOUS YEARS.
THE FLASH FLOOD POTENTIAL INDEX WILL BE INCLUDED IN THE HAZARDOUS
WEATHER OUTLOOK IF IT EXCEEDS THE LOW CATEGORY IN THE FIRST TWO
DAYS. THIS PRODUCT WILL BE UPDATED DAILY AT 4 AM AND 4 PM OR AS
NEEDED THROUGH SEPTEMBER 30.

JAD

NNNN

In the hours before

Local storm report, Aug 4, 12:32 PM PST, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
132 PM PDT THU AUG 04 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1257 PM     FLASH FLOOD      5 N ANZA                33.63N 116.67W
08/04/2005                   RIVERSIDE          CA   TRAINED SPOTTER

            FLASH FLOODING IN THE AREA. LOTS OF WATER ON THE ROADS.

&&

MMILLER

The radar

The Santa Ana Mts radar (KSOX), 100 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Riverside

When
August 4, 3:40 PM PST to 4:00 PM PST
Where
Riverside County, Palm Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
NEWSPAPER
Coordinates
33.833, -116.550

Gusty winds produced by a severe thunderstorm uprooted trees and damaged property in the Coachella Valley. The highest wind gust measured at the Palm Springs airport was 54 mph, however, wind gusts in some areas were estimated to be greater than 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2005Every state in 2005This day in weather historyWarnings in California, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5473767.